Griseofulvin associated with drug reaction with eosinophilia and systemic symptoms (DRESS)

1Citations
Citations of this article
7Readers
Mendeley users who have this article in their library.

Abstract

Adverse drug reactions are unwanted reactions to drugs that occur under normal conditions of use, and are probably responsible for 3-5% of all hospital admissions. They are usually classified as Type A (augmented) or Type B (bizarre) reactions. Type A reactions are responsible for 80-90% of all adverse responses to drugs. They are relatively common, well known, and predictable, and have a close temporal relation with drug administration. Although patients vary in their susceptibility, most Type A reactions occur in every patient who is given the drug in sufficient dose. Type B reactions are usually unrelated to the main effects of drugs; they are often dose-independent, uncommon and unpredictable. Although their cause may be obscure, they are sometimes related to genetic predisposition or drug hypersensitivity. In anaesthetic practice, at least three important Type B reactions are directly related to genetic predisposition (malignant hyperthermia, suxamethonium apnoea, hepatic porphyria). Hypersensitivity or allergic responses to drugs depend on immunological factors; there are four types, depending on the mechanism involved. Most severe allergic reactions to drugs are a result of Type I hypersensitivity (anaphylaxis). In anaesthesia, the main aetiological factors are muscle relaxants, antibiotics, latex rubber and chlorhexidine; reactions to these agents may cause hypotension, bronchospasm, facial and laryngeal oedema, or urticaria. Similar effects occur when histamine and other factors are directly released from mast cells by non-immunological mechanisms (anaphylactoid reactions). Finally, drugs that are given during pregnancy may cross the placental barrier and adversely affect the fetus.

Cite

CITATION STYLE

APA

Maiolo, C., Ross, C., Ibbetson, J., & Kearney, D. (2016). Griseofulvin associated with drug reaction with eosinophilia and systemic symptoms (DRESS). JAAD Case Reports, 2(4), 315–316. https://doi.org/10.1016/j.jdcr.2016.05.018

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free